Kansas, 2007

Winter Storm in Kansas, December 10 to 11, 2007

December 10 to 11, 2007 · NWS GID · 6 events in 6 counties and zones

Thousands of Kansans were left without power after ice and snow hammered north central Kansas. Ice accumulations over one half inch were reported and resulted in widespread tree damage and subsequent damage to power lines and power poles.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thousands of Kansans were left without power after ice and snow hammered north central Kansas. Ice accumulations over one half inch were reported and resulted in widespread tree damage and subsequent damage to power lines and power poles. Approximately 1500 customers were without power in Jewell, Mitchell, Osborne and Smith counties at one time. Schools and businesses were closed and travel was treacherous. One to three inches of snow topped the ice accumulations. Throughout all of Kansas, about 10,000 power poles were lost and 50,000 power outages were reported during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 10, 2:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 10, 2:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CST MON DEC 10 2007

.SHORT TERM...THROUGH 12Z WEDNESDAY. OF COURSE...THE FORECAST CENTERS
ON THIS DEVELOPING/APPROACHING WINTER STORM. AT THIS POINT...HAVE
ADDED FOUR MORE COUNTIES TO THE WINTER WEATHER ADVISORY ON THE NORTH
SIDE OF THE CURRENT ONE. LEFT THE WINTER STORM WARNING IN CURRENT
POSITION...AS IT LOOKS ON TARGET. DOES LOOK LIKE FREEZING RAIN WILL
BE THE WORST OF THE DEAL IN THE WARNING AREA...ESPECIALLY SOUTHEAST
OF A HEBRON TO OSBORNE LINE. ICING COULD EASILY EXCEED ONE HALF
INCH...AND VERY QUICKLY BEGINNING LATE THIS EVENING AND CONTINUING
OVERNIGHT. IN FACT...PRECIPITATION SHIELD HAS CROSSED INTO KANSAS
AND ENHANCE/COOLING CLOUDS TOPS MOVING NORTH THROUGH THE TEXAS
PANHANDLE. LATEST 18Z NAM SOUNDINGS ARE NOT QUITE AS GOOD FOR
FREEZING RAIN LASTING AS LONG...WITH A CHANGE OVER TO SLEET EARLY
TUESDAY AND THEN SNOW IN THAT AREA BY NOON (AND ACTUALLY SOME DRYING
DURING THE DAY TUESDAY). AT ANY RATE...THE WARNING LOOKS GOOD...THE
HEAVY ICE ACCUMULATIONS APPEAR LIKELY...AND ARE IN LINE WITH
HPC/SURROUNDING OFFICES.

FURTHER NORTH...DECIDED TO ADD THAT BUFFER SET OF COUNTIES ALONG
HIGHWAY 92...AND DAWSON COUNTY. MODEL TRENDS SEEM TO BE A BIT
FURTHER WEST/NORTH...AND THE LATEST RUC HAS A QUARTER INCH QPF
BULLSEYE UP TO INTERSTATE 80 BY MIDNIGHT. THAT IS CUTTING IT PRETTY
CLOSE...SO THAT IS WHY I ADDED THAT ROW. AGAIN..THE MIX OF SLEET...
SNOW...AND POSSIBLY A PERIOD OF FREEZING RAIN WILL BE POSSIBLE IN
THAT WINTER WEATHER ADVISORY...BUT SNOW WILL PREDOMINATE BY DAYLIGHT
TUESDAY.

AS FAR AS SNOW AMOUNTS...LOOKS LIKE 2 TO 3 INCHES IS A GOOD AVERAGE
FOR MOST OF SOUTH CENTRAL NEBRASKA...WITH 1 TO 2 INCHES IN KANSAS. OF
COURSE...SUBSTANTIAL ICE ACCUMULATIONS WILL BE THE BIGGER ISSUE
IN NORTH CENTRAL KANSAS...WITH ONE HALF TO THREE QUARTERS OF AN
INCH OF ICE LIKELY IN THE FAR SOUTHEAST CWFA BY DAWN TUESDAY.

BY TUESDAY EVENING...WEAK SYNOPTIC SCALE LIFT WILL GRAZE THE THE
CWFA...BUT BATTLE SURFACE HIGH PRESSURE BUILDING IN AND THE INFLUENCE
OF A DEVELOPING UNFAVORABLE JET STRUCTURE. KEPT A SLIGHT CHANCE OF
LIGHT SNOW IN THE EVENING...AND THEN SOME FLURRIES OVERNIGHT.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY...MAIN FORECAST CONCERN THROUGH
THIS PERIOD CONCERN LIES WITH A FEW UPPER LEVEL DISTURBANCES
MOVING THROUGH AND TEMPERATURES. FLOW REMAINS ACTIVE ACROSS THE
PLAINS FOR THE REST OF THE WEEK THROUGH THE WEEKEND...BUT THE CWA
WILL CATCH A BREAK FROM THE PRECIPITATION.

BY THE TIME WEDNESDAY MORNING COMES AROUND...PRECIPITATION IS
EXPECTED TO BE COMING TO AN END AS THE SURFACE COLD FRONT CONTINUES
TO MOVE WELL TO THE SOUTHEAST OF THE AREA. HIGH PRESSURE CENTERED
RIGHT OVER THE CENTRAL PLAINS WILL HELP KEEP CONDITIONS DRY...EVEN
AS THE MAIN UPPER LEVEL TROUGH MOVES THROUGH. THEN RIGHT AWAY LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING...A WEAKER SHORTWAVE TROUGH
MOVING OUT OF CANADA THROUGH THE NORTHERN PLAINS PUSHES ANOTHER
COLD FRONT THROUGH...DOING LITTLE MORE THAN GIVING US A CHANGE IN
WINDS.

CONFIDENCE IN THE MODELS LATE THURSDAY AND BEYOND DECREASES...AS
THERE ARE DIFFERENCES BETWEEN MODELS AND EVEN RUN TO RUN WITHIN
THE MODELS. UP UNTIL FRIDAY...MODELS HAVE DECENT AGREEMENT WITH
FORMING AN UPPER LEVEL CLOSED LOW NEAR THE COAST OF CALIFORNIA.
THE BIGGEST DIFFERENCE BEYOND THAT LIES WITH THE PROGRESSION OF
THE UPPER LEVEL PATTERN ACROSS THE CONUS. ON FRIDAY...ANOTHER
SURFACE COLD FRONT PASSES THROUGH...BUT ALOFT THE ECMWF IS MUCH
MORE AMPLIFIED WITH A STOUT TROUGH CROSSING THE PLAINS...WHERE THE
GFS KEEPS THE CUT OFF LOW OFF THE COAST OF CALIFORNIA WITH A
WEAKER TROUGH CROSSING THROUGH. MODELS HAVE HINTED AT
PRECIPITATION DEVELOPING ACROSS KANSAS...BUT WITH THE LACK OF
CONFIDENCE...DECIDED NOT TO MENTION MORE THAN FLURRIES ACROSS THE
SOUTH. KEPT THE WEEKEND THROUGH EARLY NEXT WEEK DRY. AS FAR AS
TEMPERATURES GO...THE PASSAGE OF THESE COLD FRONTS AND UPPER LEVEL
DISTURBANCES KEEP HIGH TEMPERATURES FOR THE REST OF THE WEEK IN
THE UPPER 20S TO MID 30S WITH HIGHS NEAR 40 POSSIBLE ACROSS THE
SOUTH LATE IN THE WEEKEND.

&&

.AVIATION...18Z TAF. MAIN CONCERN FOR THIS TAF PERIOD LIES WITH
THE APPROACHING WINTER STORM. LARGE LOW LEVEL STRATUS DECK WHICH
DEVELOPED OVERNIGHT HAS SHOWN LITTLE SIGN OF LIFTING...KEEPING
CEILINGS NEAR 500 TO 1000 FT. CONDITIONS ARE NOT EXPECTED TO
IMPROVE OVER THE NEXT 24 HOURS...AS CHANCES OF PRECIPITATION WILL
INCREASE THIS EVENING AND LAST WELL INTO TUESDAY. A MIXED BAG OF
PRECIPITATION IS LIKELY...STARTING OFF WITH FREEZING RAIN MIXED
WITH SLEET...WITH SNOW WORKING IN OVERNIGHT. WINDS ALSO WILL BECOME
A CONCERN LATE IN THE PERIOD...AS NORTHERLY WINDS BEHIND THE FRONT
INCREASE TO NEAR 15 MILES PER HOUR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR NEZ048-049-061>064-072>076-082>084.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR NEZ077-085>087.

KS...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Dec 10, 3:20 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CST MON DEC 10 2007

NEZ039-040-111200-
VALLEY-GREELEY-
320 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW IS EXPECTED TO DEVELOP TONIGHT. THE SNOW MAY BRIEFLY MIX
WITH SOME SLEET BEFORE CHANGING TO ALL SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL CONTINUE ON TUESDAY. SNOW ACCUMULATION OF 1 TO 3 INCHES
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ041-046>049-060>064-072>076-082>084-111200-
NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-
YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-
320 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NANCE...SHERMAN...HOWARD...
MERRICK...POLK...DAWSON...BUFFALO...HALL...HAMILTON...YORK...
GOSPER...PHELPS...KEARNEY...ADAMS...CLAY...FURNAS...HARLAN AND
FRANKLIN COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND TUESDAY. REFER
TO THE LATEST WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT TUESDAY. REFER TO THE
LATEST WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT THEIR PRECIPITATION TYPES AND
AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ077-085>087-111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FILLMORE-WEBSTER-
NUCKOLLS-THAYER-
320 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
FILLMORE...WEBSTER...NUCKOLLS AND THAYER COUNTIES IN SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH TUESDAY. REFER TO
THE LATEST WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER STORM WARNING REMAINS IN EFFECT ON TUESDAY. REFER TO THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT THEIR PRECIPITATION TYPES AND
AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Jewell

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Jewell forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

Winter Storm, Mitchell

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Mitchell forecast zone
Property damage
$400,000
Reported by
Newspaper
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

Winter Storm, Osborne

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Osborne forecast zone
Property damage
$400,000
Reported by
Newspaper
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

Winter Storm, Phillips

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Phillips forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

Winter Storm, Rooks

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Rooks forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

Winter Storm, Smith

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Smith forecast zone
Property damage
$400,000
Reported by
Newspaper
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Heavy ice accumulations of one half inch or more was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72281, 72282, 72283, 72284, 72285, 72286.